Herbal and alternative therapies have potential hazards to the users.
Hazards associated with herbs and alternative therapy:
(1) acute toxic effect of ingredients
(2) delayed toxic effect (including teratogenicity and carcinogenicity)
(3) drug-herb interaction
(4) herb-herb interaction
(5) failure to adequately treat a clinical condition
(6) contamination with infectious pathogen (bacteria, fungus, virus, parasitic cysts)
(7) adulteration with undisclosed pharmaceuticals, heavy metals or chemicals
(8) other contamination during collection and handling (pesticides, etc)
(9) withdrawal on discontinuation
The risk may be increased:
(1) with parenteral administration.
(2) with heavy use (high dose, frequent, prolonged).
(3) in vulnerable populations (immunodeficient, malnourished, chronic renal dysfunction, etc)
To read more or access our algorithms and calculators, please log in or register.
Specialty: Pharmacology, clinical